Author(s): Prakash Mani1, Kothandaramasamy Rajagopalan2, Geetharani Gopalan3, Sathesh Pandian4
There are a wide spectrum of adverse cutaneous drug reactions (ACDRs) varying from transient maculopapular rash to fatal toxic epidermal necrolysis (TEN). With the advent of newer and targeted therapy in the field of dermatology, the pattern of cutaneous adverse drug eruptions and the drugs responsible for them keep changing every year. Hence, this study was undertaken to ascertain the clinical spectrum of ACDRs and the causative drugs, in a tertiary care centre in South India.
MATERIALS AND METHODS
This study was a prospective, observational study conducted in Department of Medical Oncology, Government Rajaji Hospital, Madurai Medical College, Madurai during the period of March 2015 - August 2015 (6 months). Severity of the reaction was assessed using CTCAE (Common Terminology Criteria for Adverse Events) scale version 4.1. Causality of the drug was assessed using Naranjo Causality Assessment Scale. The scale was calculated first for the regimen and then for individual drugs separately. The adverse events with score of 6 or more (probable and definite adverse events) were taken for the study.
RESULTS AND CONCLUSION
The overall incidence of ACDRs found in this study was 85%. Alopecia was the commonest ACDR occurring in 51.6% of patients. Nail pigmentation and supravenous pigmentation were the next common ACDRs, recorded in 35% and 16% of patients respectively. Imatinib caused generalised hypopigmentation in 40% of patients. Bleomycin induced, flagellate erythema and pigmentation in 17% of patients and stomatitis was seen in 11% of patients. Acneiform eruptions were recorded with erlotinib and gefitinib therapy. Supravenous pigmentation was common with 5-fluorouracil and docetaxel, occurring in 53% & 48% respectively. Newer targeted therapies like EGFR (Epidermal growth factor receptor) inhibitors recorded low incidence of ACDRs like alopecia as against conventional antineoplastic agents. The cancer chemotherapeutic drugs are associated with varied adverse effects. Knowledge of these drug eruptions, the causative drugs and the prognostic indicators are essential for the treating clinician.